ecancermedicalscience

Case Report

Acute radiation dermatitis in breast cancer: topical therapy with vitamin E acetate in lipophilic gel base

23 Dec 2010
S Martella, M Rietjens, V Lohsiriwat, R Lazzari, A Vavassori, BA Jereczek, V Lazzati, MC Leonardi

Background: Radiotherapy can cause adverse skin reactions over the course of their treatment. Currently, management is based on several tropical products although there is no gold-standard approach to prevention and management of radiation toxicity.

Method: We report our experience of vitamin E acetate in the treatment of radiation dermatitis in breast cancer patients who experienced grade 4 side effects (according to Radiation Therapy Oncology Group criteria).

Results: Clinical management consisted of oral antibiotics and local application of vitamin E acetate and local escarectomy. All of the patients achieved complete re-epithelialization within 40 days.

Conclusion: Skin ulceration and necrosis post-radiation may interrupt oncological treatment in breast cancer patients. In acute radiodermatitis with skin necrosis, we propose the use of oral antibiotics together with escarectomy and the application of vitamin E acetate to facilitate the healing process in order to minimize the interruption to the oncological treatment.

Related Articles

Kofi Adesi Kyei, Joseph Daniels, Ameyaw Kwame Adom, Philip Odonkor, Andrew Yaw Nyantakyi, Dorothy Ekua Adjabu
Iris Otoya, Natalia Valdiviezo, Katia Roque, Zaida Morante, Tatiana Vidaurre, Silvia P. Neciosup, Mónica J. Calderón, Henry L. Gomez
Ahmed Balla M Ahmed, Salma Alrawa, Ahmed A Yeddi, Esraa S A Alfadul, Hind Mohi Aldin Abd Allah, Muhannad Bushra Masaad Ahmed³
Natalia Camejo, Cecilia Castillo, Diego Santana, Lucia Argenzio, Dahiana Amarillo, Guadalupe Herrera, Maria Guerrina, Gabriel Krygier